November 22, 2002
Protease inhibitors dramatically improve the long-term survival of HIV patients, but they also pose the risk of a serious side effect, lipodystrophy. Characterized by the loss of body fat from the face, arms, and legs, lipodystrophy can cause extremely high cholesterol, diabetes, an increased prevalence of insulin resistance, and very high triglyceride levels.
The National Institutes of Health has awarded University of Texas Southwest Medical Center-Dallas a $1.95 million grant to study novel treatments for the syndrome, which affects nearly 50 percent of HIV-infected patients who have taken protease inhibitors for more than a year.
"Patients who take protease inhibitors have their HIV infection under control, but they are developing another severe metabolic disorder at the same time," stated Dr. Abhimanyu Garg, professor of internal medicine and the principal investigator of the five-year study. Garg noted that physicians first observed the loss of body fat associated with lipodystrophy in HIV-infected patients in 1997.
"Most of the therapies that have been studied are accompanied by high-risk side effects, including giving the patients cholesterol-lowering medication," Garg said. "Another strategy includes replacing their protease inhibitors with an alternative HIV medication, but this option may not control the virus as well, and may not improve metabolic abnormalities.
"We are trying to see how safely we can lower their cholesterol and improve their insulin resistance," Garg continued. "All of the therapies that we will be evaluating in this study have been very beneficial in patients with diabetes and insulin resistance."
The study will also assess the effectiveness of leptin therapy, an investigational treatment that has been shown to greatly reduce triglyceride and glucose levels in patients with inherited and other types of acquired lipodystrophies. Produced by fat cells, leptin is a protein that is nearly absent in patients with generalized lipodystrophies.
Heart Disease Weekly